New York, 2004

Winter Storm in New York, February 3, 2004

February 3, 2004 · NWS ALY · 9 events in 9 counties and zones

A complex storm system, moving through the Ohio Valley on Feburary 3, transferred energy to a coastal storm off the Mid Atlantic coastline. This secondary storm tracked northeast, bringing a quick shot of moderate to occasionally heavy snow, during the evening of the 3rd, across the western Adirondacks, the Lake George Saratoga region, and elevated sections of the Mohawk Valley as well as the…

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A complex storm system, moving through the Ohio Valley on Feburary 3, transferred energy to a coastal storm off the Mid Atlantic coastline. This secondary storm tracked northeast, bringing a quick shot of moderate to occasionally heavy snow, during the evening of the 3rd, across the western Adirondacks, the Lake George Saratoga region, and elevated sections of the Mohawk Valley as well as the southern Catskills. A swath of 7-10 inches of snow fell across these areas with lesser amounts across the remainder of eastern New York. The heaviest snowfall reported was 9.8 inches at Peck Lake in Fulton County. Wet snow was heavy enough to result in up to 1,000 customers temporarily without power in the Kingston area of both Ulster and Dutchess counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Feb 3, 3:52 PM EST, 3 hours 8 minutes earlier.

Area forecast discussion, Feb 3, 3:52 PM EST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
352 PM EST TUE FEB 3 2004

.DISCUSSION...
STILL ON TRACK FOR A FAST MOVING STORM BUT PCPN TYPE IS STILL THE
BIGGEST FORECAST PROBLEM. HAVE ADDED CHC SLEET/FREEZING RAIN TO
NRN ZNS ALTHOUGH STILL LOOKING FOR MOSTLY SNOW. WILL STICK WITH
PREVIOUS STORM TOTALS AND CONSEQUENTLY WARNINGS AND ADVSYS WILL
REMAIN IN SAME PLACES. EXTENDED ADVSY FOR SERN NY UNTIL MIDNGT SO
THAT EVERYTHING WOULD EXPIRE AT THE SAME TIME. SFC LOW NR KPHL AT
20Z EXPCTD TO LIFT INTO CNTRL VT/NH BY 06Z. HIGH PRES WILL FOLLOW
WEDS/THU WITH NEXT SYS APCHG AREA THU NGT.

.AVIATION DISCUSSION...IFR CONDS UNTIL AFT 09Z.

.HYDROLOGICAL DISCUSSION...NOT EXPECTING ENOUGH RUNOFF IN SERN NY TO
CAUSE ANY PROBLEMS WITH ICE/ICE JAMS.

.ALY...WINTER STORM WARNING UNTIL MIDNIGHT FOR THE CATSKILLS
NORTHWARD TO THE MOHAWK VALLEY...SOUTHERN ADIRONDACKS AND LAKE
GEORGE REGION. WINTER WEATHER ADVISORY FOR THE BALANCE OF EASTERN
NEW YORK AND ADJACENT WESTERN NEW ENGLAND FOR VARIABLE AMOUNTS OF
SNOW AND SLEET AND POSSIBLY SOME GLAZING FROM FREEZING RAIN UNTIL
MIDNIGHT.

GG
Hazardous weather outlook, Feb 3, 5:00 AM EST, 14 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
500 AM EST TUE FEB 3 2004

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-030952-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN
NEW ENGLAND.

.DAY ONE...TODAY
A WINTER STORM WARNING FOR THE CATSKILLS TO LAKE GEORGE INCLUDING THE
MOHAWK VALLEY AND SOUTHERN ADIRONDACKS FROM MID AFTERNOON UNTIL
MIDNIGHT. SIX TO 9 INCHES OF SNOWFALL TOTAL.  A WINTER WEATHER
ADVISORY IN IN EFFECT FOR THE BALANCE OF EASTERN NEW YORK AND
ADJACENT WESTERN NEW ENGLAND FOR MAINLY THE SAME TIME PERIOD AS THE
AFOREMENTIONED WARNING.  GENERALLY 2 TO 6 INCHES OF SNOW IN THE
ADVISORY AREA. SOME GLAZING FROM FREEZING RAIN IS
POSSIBLE...ESPECIALLY SOUTH AND EAST OF THE CAPITAL DISTRICT.

.DAYS TWO THOUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.  HOWEVER...REPORTS OF
SNOW AND ICE ACCUMULATION ARE ALWAYS APPRECIATED AT YOUR NATIONAL
WEATHER SERVICE IN ALBANY.

STAY TUNED TO NOAA WEATHER RADIO...THE VOICE OF THE NATIONAL WEATHER
SERVICE...FOR FURTHER DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION AND MORE DETAIL...VISIT US ON THE
WEB AT WWW.WEATHER.GOV. FROM THERE YOU CAN CLICK ON THE AREA
YOU ARE INTERESTED IN...AND VISIT THE LOCAL FORECAST OFFICE IN THAT
AREA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter storm. Local standard time, as filed.

Winter Storm, Hamilton

When
February 3, 7:00 PM EST to 11:59 PM EST
Where
Hamilton forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.661, -74.497 (the zone’s center; the record gives no point)

Winter Storm, Northern Fulton

When
February 3, 7:00 PM EST to 11:59 PM EST
Where
Northern Fulton forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.114, -74.422 (the zone’s center; the record gives no point)

Winter Storm, Northern Herkimer

When
February 3, 7:00 PM EST to 11:59 PM EST
Where
Northern Herkimer forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.420, -74.962 (the zone’s center; the record gives no point)

Winter Storm, Northern Saratoga

When
February 3, 7:00 PM EST to 11:59 PM EST
Where
Northern Saratoga forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.107, -73.864 (the zone’s center; the record gives no point)

Winter Storm, Northern Warren

When
February 3, 7:00 PM EST to 11:59 PM EST
Where
Northern Warren forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.561, -73.846 (the zone’s center; the record gives no point)

Winter Storm, Southeast Warren

When
February 3, 7:00 PM EST to 11:59 PM EST
Where
Southeast Warren forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.561, -73.846 (the zone’s center; the record gives no point)

Winter Storm, Southern Fulton

When
February 3, 7:00 PM EST to 11:59 PM EST
Where
Southern Fulton forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.114, -74.422 (the zone’s center; the record gives no point)

Winter Storm, Western Schenectady

When
February 3, 7:00 PM EST to 11:59 PM EST
Where
Western Schenectady forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.818, -74.059 (the zone’s center; the record gives no point)

Winter Storm, Western Ulster

When
February 3, 7:00 PM EST to 11:59 PM EST
Where
Western Ulster forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.888, -74.259 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383727, 5383728, 5383729, 5383730, 5383731, 5383732, 5383733, 5383734, 5383735.